Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 300, NWS North Platte, NE

August 11, 20205 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2020, 5:37 PM MDT for 5 counties in Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 5:37 PM MDT (23:37 UTC)
Expired
Aug 11, 2020, 6:30 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherry County, NE, Garden County, NE, Grant County, NE, Hooker County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KLBF 112337
SVRLBF
NEC031-069-075-091-161-120030-
/O.NEW.KLBF.SV.W.0300.200811T2337Z-200812T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
537 PM MDT Tue Aug 11 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Grant County in west central Nebraska...
  Northwestern Hooker County in west central Nebraska...
  Northeastern Garden County in the Panhandle of Nebraska...
  Southeastern Sheridan County in the Panhandle of Nebraska...

* Until 630 PM MDT.

* At 537 PM MDT, severe thunderstorms were located along a line
  extending from 15 miles west of Medicine Lake to 15 miles north of
  Ashby to 10 miles north of Crescent Lake National Wildlife Refuge,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hyannis, Medicine Lake, Whitman, Ashby, Speckel Meir Lake, Duluth,
  Dipping Vat Meadow, Swede Lake, Britton Lake, Intersection of
  Highway 61 and Survey Valley Road, Indian Hill, Whitman Road
  crossing the North Branch of the Middle Loup River, Pratt Lake,
  Sevenmile Hill, Highway 61 crossing the Snake River, Steer Creek
  Campground, Finnegan Lake, Schoolhouse Lake, Kincaid Lake and Wild
  Horse Flats.

This includes the following highways...
 Highway 2 between mile markers 119 and 166.
 Highway 61 between mile markers 141 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 10096 4218 10124 4178 10165 4183 10250
      4225 10206 4274 10178
TIME...MOT...LOC 2337Z 276DEG 30KT 4268 10172 4224 10197 4188 10235 

HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
628 
WWUS53 KLBF 120006
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
606 PM MDT Tue Aug 11 2020

NEC031-069-075-091-161-120030-
/O.CON.KLBF.SV.W.0300.000000T0000Z-200812T0030Z/
Cherry NE-Grant NE-Hooker NE-Garden NE-Sheridan NE-
606 PM MDT Tue Aug 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN CHERRY...GRANT...NORTHWESTERN HOOKER...NORTHEASTERN
GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES...

At 606 PM MDT, severe thunderstorms were located along a line
extending from near Medicine Lake to 14 miles northwest of Whitman to
13 miles southwest of Ashby, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hyannis, Medicine Lake, Whitman, Ashby, Speckel Meir Lake, Duluth,
Dipping Vat Meadow, Swede Lake, Britton Lake, Intersection of Highway
61 and Survey Valley Road, Indian Hill, Whitman Road crossing the
North Branch of the Middle Loup River, Pratt Lake, Sevenmile Hill,
Highway 61 crossing the Snake River, Steer Creek Campground, Finnegan
Lake, Schoolhouse Lake, Kincaid Lake and Wild Horse Flats.

This includes the following highways...
 Highway 2 between mile markers 119 and 166.
 Highway 61 between mile markers 141 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 10096 4218 10124 4178 10165 4183 10250
      4225 10206 4274 10178
TIME...MOT...LOC 0006Z 273DEG 28KT 4268 10148 4222 10168 4186 10206 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
687 
WWUS53 KLBF 120029
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
629 PM MDT Tue Aug 11 2020

NEC031-069-075-091-161-120038-
/O.EXP.KLBF.SV.W.0300.000000T0000Z-200812T0030Z/
Cherry NE-Grant NE-Hooker NE-Garden NE-Sheridan NE-
629 PM MDT Tue Aug 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY...GRANT...
NORTHWESTERN HOOKER...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES WILL EXPIRE AT 630 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

LAT...LON 4272 10096 4218 10124 4178 10165 4183 10250
      4225 10206 4274 10178
TIME...MOT...LOC 0028Z 276DEG 30KT 4266 10124 4220 10144 4184 10183 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:37 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 11, 5:37 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Tue Aug 11 2020

.SYNOPSIS...
Issued at 313 PM CDT Tue Aug 11 2020

At 20Z, surface low pressure extended from far eastern WY south
along the Front range of CO. Storms have already initiated east
of this leeside surface trough into the western panhandle and near
Akron CO. Isolated elevated still lingered over the central
Sandhills. temperatures have risen above 90 near and west of
Highway 83 to as warm as 96 at Imperial, with mid 80s further
east.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Tue Aug 11 2020

Tonight... Storms initially near and west of Highway 61 will
spread east mainly across north central Nebraska. This has been
indicated by the HRRR, RAP and NAMNest models. Further south
across southwest Nebraska into Custer County, POPs were lowered to
a slight chance or isolated coverage. All the activity should
begin to diminish after 03Z and exit the eastern areas soon after
06Z. There is a Slight Risk for severe storms for areas west of
Ogallala through Springview and a marginal Risk to the east.
Damaging winds looks to be the greater threat, although large
hail to 1 inch diameter also possible.

Wednesday and Wednesday night... A disturbance currently in
eastern Utah will reach the western Sandhills Wednesday
afternoon. Strong heating with highs reaching the mid and upper
90s over the western Sandhills along with a surface dryline in
place will be a focus area for storm initiation. MUCAPEs west of
Highway 83 1500-2500 J/KG and 2500-5000 J/KG to the east, modest
deep layer shear 20-25KT, and steep mid level lapse rates would
support strong to severe storms soon after initiation. A slight
risk for severe storms is forecast from southern Cherry County
southeast across most of southwest and central Nebraska. This has
consistently been indicated by the GFS and ECMWF the past few
days. An organized thunderstorm cluster may form, with an
increasing damaging wind threat southeastward during the evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 PM CDT Tue Aug 11 2020

Thursday through next Tuesday... Thunderstorm development late
Thursday afternoon is conditional, and contingent upon a fairly
strong cap breaking. Forecast soundings indicate CIN weakening to
150 to over 300 J/KG while SBCAPEs range from 2500-near 5000
J/KG. Deep layer shear is also weak at 10-15KT. Not expected any
thunderstorm development at this time, for a dry forecast.

On Friday, a weak front will move through most of the area, with
a slight chance for storms Friday evening across eastern areas.

Saturday, a trough moving across the Northern Plains will bring a
weak cold front into the area for afternoon and overnight chances.
This will bring a cooldown to the 80s for Sunday through Tuesday.
The period look mainly dry as northwest flow becomes established,
from an upper ridge intensifying across the Desert Southwest and
an upper trough deepens across the Great Lakes/Midwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 628 PM CDT Tue Aug 11 2020

Main concern for the TAF period will be convection chances at VTN
and LLWS at LBF. Convection currently to the west of VTN should
progress towards the terminal and arrive around 12/03Z. Have
included TSRA though confidence is only moderate in direct impact
to the terminal at this time. Will monitor for possible
amendments as confidence grows. There could be LLWS at VTN and
LBF overnight, but have only included it at LBF for now due to low
confidence at VTN. The LLWS should end at LBF towards sunrise
Wednesday. Otherwise, expect VFR CIGs, with the exception of a low
possibility of near MVFR in any convection impacting VTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Brown
Hazardous weather outlook, Aug 11, 1:44 PM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Tue Aug 11 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-121945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Tue Aug 11 2020 /144 PM MDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered thunderstorm chances increase through the
late afternoon into the evening hours. Some storms may become
strong to severe with large hail, damaging winds, and locally
heavy rainfall the main concerns. Though the threat is low, an
isolated tornado cannot be ruled out. The area of greatest
concern for these hazards is generally west of an Ogallala to
Sparks line.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Strong to severe thunderstorms will be possible again Wednesday
afternoon and evening, mainly across the southern Sandhills into
portions of southwest Nebraska. Large hail, damaging winds, and
locally heavy rainfall are the main concerns.

Additional low-end chances for rain and thunderstorm exist daily
from Thursday through Monday. The threat for severe weather
during this time frame appears low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 11, 4:41 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
441 PM MDT Tue Aug 11 2020

NEZ022-112315-
Garden NE-
441 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 515
PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oshkosh, Dogtown Flats and Sugar Loaf Hill.

LAT...LON 4129 10247 4149 10255 4174 10230 4150 10201
TIME...MOT...LOC 2241Z 221DEG 27KT 4145 10241

Roberg
Special weather statement, Aug 11, 4:48 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
448 PM MDT Tue Aug 11 2020

NEZ069-112330-
Chase NE-
448 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE COUNTY UNTIL
530 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 10 miles southwest of Imperial, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Crete,
Center Dam Campground, Wanamaker State Wildfire Management Area, Area
A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 49.

LAT...LON 4035 10194 4046 10192 4045 10169 4065 10163
      4035 10144
TIME...MOT...LOC 2247Z 248DEG 24KT 4042 10179

Roberg
Special weather statement, Aug 11, 4:51 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM MDT Tue Aug 11 2020

NEZ004-094-112330-
Sheridan NE-Western Cherry NE-
451 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of White Clay, or 10 miles south of Pine Ridge,
moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake, Billys Lake, Lone Butte,
Highway 27 crossing the Niobrara River, Mount Maria, Shell Lake State
Wildlife Management Area, Rock Hill and Intersection of Highway 27
and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 92 and 116.
 Highway 250 between mile markers 47 and 48.

LAT...LON 4300 10196 4241 10207 4234 10241 4298 10250
      4300 10219
TIME...MOT...LOC 2251Z 272DEG 40KT 4289 10249

Roberg
Local storm report, Aug 11, 5:01 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     CHAMPION                40.47N 101.71W
08/11/2020  E60 MPH          CHASE              NE   TRAINED SPOTTER

0557 PM     HAIL             CHAMPION                40.47N 101.71W
08/11/2020  E1.25 INCH       CHASE              NE   TRAINED SPOTTER

&&

JGOMEZ
Special weather statement, Aug 11, 5:15 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
515 PM MDT Tue Aug 11 2020

NEZ004-022-023-035-120000-
Sheridan NE-Grant NE-Arthur NE-Garden NE-
515 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...WESTERN
GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL
600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Crescent Lake National Wildlife Refuge, or 22 miles
north of Oshkosh, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ashby, Bingham, Rackett, Finnegan Lake, Dominick Lake, Swede Lake,
Jerry Lake, Deer Lake, Adams Flats, Britton Lake, Kincaid Lake and
Wild Horse Flats.

This includes the following highways...
 Highway 2 between mile markers 122 and 137.
 Highway 61 between mile markers 149 and 150.

LAT...LON 4161 10219 4170 10240 4216 10217 4191 10172
TIME...MOT...LOC 2315Z 209DEG 30KT 4173 10225

Buttler
Special weather statement, Aug 11, 5:18 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
518 PM MDT Tue Aug 11 2020

NEZ094-120000-
Western Cherry NE-
518 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
600 PM MDT...

At 517 PM MDT, a strong thunderstorm was reported near Merriman, or
18 miles south of Martin, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This includes the following highways...
 Highway 20 between mile markers 119 and 153.
 Highway 61 between mile markers 210 and 231.

LAT...LON 4299 10135 4263 10145 4278 10197 4300 10189
TIME...MOT...LOC 2317Z 278DEG 13KT 4291 10181

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:57 PM MDTSevere Thunderstorm WarningLBFChase, Perkins63 min
Aug 11, 4:10 PM MDTSpecial Weather StatementLBFSheridan50 min
Aug 11, 4:16 PM MDTSpecial Weather StatementLBFDeuel44 min
Aug 11, 4:41 PM MDTSpecial Weather StatementLBFGarden34 min
Aug 11, 4:48 PM MDTSpecial Weather StatementLBFChase42 min
Aug 11, 4:51 PM MDTSpecial Weather StatementLBFSheridan39 min
Aug 11, 4:54 PM MDTSevere Thunderstorm WarningLBFChase51 min
Aug 11, 5:15 PM MDTSpecial Weather StatementLBFGrant45 min
Aug 11, 5:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Aug 11, 5:46 PM MDTSpecial Weather StatementLBFHayes44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.